Alert archive / Nebraska / Wind Advisories in 2008

Wind Advisory 15, NWS North Platte, NE

May 23, 200816 counties in Nebraska

NWS North Platte, NE issued this wind advisory at May 23, 2008, 3:15 PM MDT for 16 counties in Nebraska. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 23, 2008, 3:15 PM MDT (21:15 UTC)
Expired
May 24, 2008, 1:00 AM MDT
In force
10 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Chase County, NE, Cherry County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Grant County, NE, Hayes County, NE, Hooker County, NE, Keith County, NE, Lincoln County, NE, Logan County, NE, McPherson County, NE, Perkins County, NE, Sheridan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 89 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KLBF 232115
NPWLBF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
415 PM CDT FRI MAY 23 2008

...STRONG WINDS ARE EXPECTED ACROSS MUCH OF WESTERN NEBRASKA
THROUGH FRIDAY EVENING...

.A DEVELOPING CYCLONE OVER EASTERN COLORADO WILL FAVOR THE
CONTINUED OCCURRENCE OF STRONG GUSTY WINDS FROM THE EAST THROUGH
FRIDAY EVENING.

NEZ004-005-022>025-035>037-056>059-069>071-094-240400-
/O.NEW.KLBF.WI.Y.0015.080523T2115Z-080524T0400Z/
SHERIDAN-EASTERN CHERRY-GARDEN-GRANT-HOOKER-THOMAS-ARTHUR-
MCPHERSON-LOGAN-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
INCLUDING THE CITIES OF...GORDON...RUSHVILLE...VALENTINE...
OSHKOSH...HYANNIS...MULLEN...THEDFORD...ARTHUR...TRYON...
STAPLETON...CHAPPELL...BIG SPRINGS...OGALLALA...GRANT...
NORTH PLATTE...IMPERIAL...HAYES CENTER...CURTIS...EUSTIS...CODY...
MERRIMAN...KILGORE
415 PM CDT FRI MAY 23 2008 /315 PM MDT FRI MAY 23 2008/

...WIND ADVISORY IN EFFECT UNTIL 11 PM CDT /10 PM MDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM CDT /10 PM MDT/ THIS
EVENING. 

STRONG GUSTY WINDS WILL CONTINUE INTO FRIDAY EVENING AS A STORM
SYSTEM DEVELOPS OVER EASTERN COLORADO. WINDS OF 30 TO 40 MPH FROM
THE EAST ARE EXPECTED...WITH SOME GUSTS EXCEEDING 50 MPH.
THUNDERSTORMS WILL CONTINUE MOVING NORTH ACROSS THE REGION FRIDAY
NIGHT...WITH EVEN STRONGER GUSTS OCCURRING LOCALLY FOR THOSE
AREAS THAT RECEIVE A PASSING THUNDERSTORM.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS73 KLBF 240349
NPWLBF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1049 PM CDT FRI MAY 23 2008



NEZ036-037-056>059-069>071-240500-
/O.CAN.KLBF.WI.Y.0015.000000T0000Z-080524T0400Z/
MCPHERSON-LOGAN-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
INCLUDING THE CITIES OF...TRYON...STAPLETON...CHAPPELL...
BIG SPRINGS...OGALLALA...GRANT...NORTH PLATTE...IMPERIAL...
HAYES CENTER...CURTIS...EUSTIS
1049 PM CDT FRI MAY 23 2008 /949 PM MDT FRI MAY 23 2008/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS CANCELLED THE
WIND ADVISORY. 

WIND IN CENTRAL AND SOUTHWEST NEBRASKA HAS DIMINISHED TO LESS THAN
30 MPH SUSTAINED.

$$

NEZ004-005-022>025-035-094-240700-
/O.EXT.KLBF.WI.Y.0015.000000T0000Z-080524T0700Z/
SHERIDAN-EASTERN CHERRY-GARDEN-GRANT-HOOKER-THOMAS-ARTHUR-
WESTERN CHERRY-
INCLUDING THE CITIES OF...GORDON...RUSHVILLE...VALENTINE...
OSHKOSH...HYANNIS...MULLEN...THEDFORD...ARTHUR...CODY...
MERRIMAN...KILGORE
1049 PM CDT FRI MAY 23 2008 /949 PM MDT FRI MAY 23 2008/

...WIND ADVISORY NOW IN EFFECT UNTIL 2 AM CDT /1 AM MDT/
SATURDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 2 AM CDT /1 AM MDT/
SATURDAY. 

STRONG GUSTY WINDS WILL CONTINUE INTO LATE TONIGHT AS A STORM
SYSTEM DEVELOPS OVER EASTERN COLORADO. WIND OF 30 TO 40 MPH FROM
THE EAST ARE EXPECTED...WITH SOME GUSTS EXCEEDING 50 MPH.
THUNDERSTORMS WILL CONTINUE MOVING NORTH ACROSS THE REGION FRIDAY
NIGHT...WITH EVEN STRONGER GUSTS OCCURRING LOCALLY FOR THOSE AREAS
THAT RECEIVE A PASSING THUNDERSTORM.

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 35 MPH ARE EXPECTED.
WIND THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
SPRINGER
000 
WWUS73 KLBF 240716
NPWLBF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
216 AM CDT SAT MAY 24 2008


NEZ004-005-022>025-035-094-240830-
/O.EXP.KLBF.WI.Y.0015.000000T0000Z-080524T0700Z/
SHERIDAN-EASTERN CHERRY-GARDEN-GRANT-HOOKER-THOMAS-ARTHUR-
WESTERN CHERRY-
INCLUDING THE CITIES OF...GORDON...RUSHVILLE...VALENTINE...
OSHKOSH...HYANNIS...MULLEN...THEDFORD...ARTHUR...CODY...
MERRIMAN...KILGORE
216 AM CDT SAT MAY 24 2008 /116 AM MDT SAT MAY 24 2008/

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. SUSTAINED EAST WINDS
HAVE SUBSIDED BELOW ADVISORY CRITERIA AND ARE EXPECTED TO STAY
BELOW 30 MPH. A FEW GUSTS TO 35 MPH WILL STILL BE POSSIBLE
OVERNIGHT.

$$

MASEK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this wind advisory went out at May 23, 2:32 PM MDT, 43 minutes earlier.

Area forecast discussion, May 23, 2:32 PM MDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT FRI MAY 23 2008

.SYNOPSIS...

996 MB SURFACE LOW DEEPENING OVER NORTHEAST COLORADO WITH INVERTED
TROUGH INTO EASTERN WYOMING AND WARM FRONT EAST TO WEST ORIENTED
THROUGH CENTRAL KANSAS TRAILING COLD FRONT DRY LINE INTO THE TEXAS
PANHANDLE.

&&

.DISCUSSION...

MODELS IN FAIR AGREEMENT IN THE NEAR TERM WITH NAM SLIGHTLY FASTER
IN EJECTING SHORTWAVE AROUND THE BASE OF UPPER TROUGH THIS
EVENING. HAVE USED A BLEND FOR THE FORECAST. VGP FOCUSING ALONG
FRONTAL BOUNDARY WHICH IS PROGGED TO LIFT NORTH TODAY WITH LITTLE
SIGN OF MOVEMENT THUS FAR. PWS STILL ABOVE NORMAL FOR SEASON AND
WARM LAYER ON SOUNDING SIMILAR TO YESTERDAYS ANTICIPATE HEAVY RAIN
AGAIN. WILL CONTINUE FLASH FLOOD WATCH THROUGH THE NIGHT WITH
REPORTS OF HEAVY RAIN OVER SOUTHERN COUNTIES. MAY HAVE TO EXPAND
NORTH THROUGH THE NIGHT. HAVE TRENDED TOWARDS GFS SOLUTIONS FOR
QPF FORECAST SYSTEM PROGGED TO LIFT OUT QUICKLY SATURDAY BUT HAVE
TRENDED SLOWER WITH THE FORECAST AND RETAINED CHANCES THROUGH
SATURDAY NIGHT. ISOLATED SHOWERS POSSIBLE FOR SUNDAY BUT HAVE LEFT
DRY FOR NOW. BOUNDARY TO THE SOUTH DRIFTS NORTH SUNDAY NIGHT WITH
SCHCS RETAINED.

WITH H5 RIDGING INTO NORTHERN PLAINS UPPER LOW OVER NEVADA WILL
EJECT ENERGY ACROSS THE RIDGE WITH SCHC PRECIP THROUGH THE
BEGINNING OF THE WEEK.

&&
.AVIATION...

THUNDERSTORMS...SOME OF WHICH COULD BE STRONG TO SEVERE...WILL
DEVELOP OVER SOUTHWEST NEB AND NORTHWEST KS THROUGH THE
AFTERNOON...AND THEN MOVE NORTHEAST TOWARD THE KLBF TAF SITE. LARGE
HAIL AND STRONG/VARIABLE WINDS ARE POSSIBLE. OTHERWISE...SUSTAINED
NON THUNDERSTORMS WINDS OF 20-25 KT...WITH GUSTS UP TO 40 KT ARE
POSSIBLE THROUGH THE AFTERNOON AT BOTH KLBF AND KVTN.
SHOWERS/THUNDERSTORMS WILL PERSIST TILL ABOUT 10Z...BUT LOW LVL
CLOUD COVER COULD PERSIST BEHIND THE DEPARTING THUNDERSTORM COMPLEX
THROUGH THE MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH LATE TONIGHT
FOR NEZ038-057>059-069>071.

TORNADO WATCH UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
NEZ069>071.

&&

GARNER/POWER
Hazardous weather outlook, May 23, 2:39 PM MDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT FRI MAY 23 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-242045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
339 PM CDT FRI MAY 23 2008 /239 PM MDT FRI MAY 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS AREAS
GENERALLY EAST OF HIGHWAY 83 THROUGH THE AFTERNOON. LOCALLY HEAVY
RAINFALL MAY OCCUR...CAUSING FLASH FLOODING DUE TO BRIEF BUT INTENSE
RAINFALL ALREADY ON SATURATED GROUND.

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ALONG AND
SOUTH OF AN ALLIANCE TO BROKEN BOW LINE. AN AREA OF SURFACE LOW
PRESSURE WAS SITUATED OVER EASTERN COLORADO DURING THE EARLY
AFTERNOON...WITH A WARM FRONT EXTENDING EAST FROM THE LOW ACROSS
NORTHERN KANSAS...AND A TROUGH OF LOW PRESSURE EXTENDING NORTH INTO
THE NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. THUNDERSTORMS ARE
FORECAST TO DEVELOP ALONG THESE BOUNDARIES DURING THE MID TO LATE
AFTERNOON...AND THEN SPREAD NORTH TO NORTHEAST ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA THROUGH THE EVENING. STORMS FORMING OVER
NORTHWEST KANSAS WILL MOVE NORTH INTO SOUTHWEST NEBRASKA...WITH A
THREAT FOR LARGE HAIL AND ISOLATED TORNADOES. ADDITIONAL STORM
FORMATION IS POSSIBLE OVER NORTHEAST COLORADO AND THE PANHANDLE. THESE
STORMS MAY MOVE NORTHEAST INTO WESTERN NEBRASKA...AND WILL ALSO BE
CAPABLE OF PRODUCING LARGE HAIL AND PERHAPS A TORNADO OR TWO.
STORMS WILL CONTINUE TO INCREASE IN COVERAGE THROUGH FRIDAY
NIGHT...WITH A CONTINUED THREAT FOR SEVERE WEATHER EXPECTED.

ANOTHER CONCERN WILL BE THE POTENTIAL FOR FLASH FLOODING ACROSS
MUCH OF SOUTHWEST AND CENTRAL NEBRASKA...WHERE A FLASH FLOOD WATCH
IS IN EFFECT THROUGH TONIGHT. RECENT HEAVY RAINS...AND THE
LIKELIHOOD FOR ADDITIONAL INTENSE RAINFALL...COULD EASILY CAUSE
FLASH FLOODING.

RESIDENTS RESIDING IN THE MODERATE RISK AREA SHOULD BE ON A HIGH
STATE OF ALERT THROUGH FRIDAY NIGHT. REVIEW SEVERE WEATHER SAFETY
RULES AND LISTEN TO RADIO...TELEVISION...AND NOAA WEATHER RADIO
FOR POSSIBLE WATCHES...WARNINGS...AND STATEMENTS LATER TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AS THE LARGE STORM SYSTEM CONTINUES TO ROTATE ACROSS THE
SOUTHWESTERN UNITED STATES...THUNDERSTORMS WILL OCCUR DAILY INTO
THE HOLIDAY WEEKEND. MOISTURE FROM THE GULF OF MEXICO WILL REMAIN
IN PLACE ACROSS THE CENTRAL PLAINS LEADING TO A PATTERN FAVORABLE
FOR SEVERE THUNDERSTORM DEVELOPMENT. AREAS OF HEAVY RAIN AND FLASH
FLOODING WILL CONTINUE TO BE POSSIBLE DUE TO ALREADY SATURATED
GROUND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED...ESPECIALLY ACROSS
WESTERN AND SOUTHWESTERN NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

In the hours before

Local storm report, May 23, 10:43 AM MDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1143 AM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     HEAVY RAIN       STOCKVILLE              40.53N 100.38W
05/23/2008  M5.45 INCH       FRONTIER           NE   CO-OP OBSERVER

            24 HOUR RAINFALL AMOUNT

&&

JWS
Local storm report, May 23, 1:47 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
247 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             12 S STOCKVILLE         40.36N 100.38W
05/23/2008  M1.00 INCH       FRONTIER           NE   PUBLIC

&&

CARMEL
Local storm report, May 23, 2:01 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
301 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLASH FLOOD      9 S CURTIS              40.50N 100.51W
05/23/2008                   FRONTIER           NE   LAW ENFORCEMENT

            COUNTY ROADS FLOODED AND WASHED OUT. 4.70 INCHES OF RAIN
            SINCE MIDNIGHT AND TOTAL RAINFALL OF 7 INCHES REPORTED BY
            SPOTTER.

&&

CARMEL
Local storm report, May 23, 2:07 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
307 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLASH FLOOD      10 SSE STOCKVILLE       40.40N 100.31W
05/23/2008                   FRONTIER           NE   LAW ENFORCEMENT

            WATER REPORTED OVER COUNTY ROAD WEST OF MEDICINE CREEK BY
            LAW ENFORCEMENT. ROAD WAS REPORTED UNDER WATER.

&&

CARMEL
Local storm report, May 23, 2:24 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             10 SW EUSTIS            40.56N 100.16W
05/23/2008  E0.88 INCH       FRONTIER           NE   PUBLIC

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:06 PM MDTTornado WarningLBFFrontier39 min
May 23, 2:55 AM MDTFlash Flood WatchLBFChase, Custer, Frontier, Hayes, Keith, Lincoln and 1 more24 hr
May 23, 7:07 AM MDTFlash Flood WarningLBFFrontier, Hayes, Lincoln9 hr
May 23, 1:00 PM MDTFlash Flood WarningLBFLincoln6 hr
May 23, 1:26 PM MDTSevere Thunderstorm WarningLBFFrontier49 min
May 23, 2:13 PM MDTSevere Thunderstorm WarningLBFFrontier47 min
May 23, 2:18 PM MDTTornado WarningLBFFrontier27 min
May 23, 3:03 PM MDTSevere Thunderstorm WarningLBFFrontier, Lincoln42 min
May 23, 3:31 PM MDTSevere Thunderstorm WarningLBFCuster29 min
May 23, 3:44 PM MDTSevere Thunderstorm WarningLBFFrontier, Lincoln46 min
May 23, 4:02 PM MDTFlash Flood WarningLBFFrontier, Hayes6 hr

Nearby

Wind Advisories in Nebraska, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.